MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since pedicle screws were placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon: the deviation of the pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery with an intra-op ct verification, and the screws were corrected at the very same surgery.The final outcome of this surgery was successful as intended.There was no harm nor negative effect to the patient due to the placements, also not due to surgery/anesthesia prolong of ca.2-3hrs.There was no (direct or increased) risk to harm a critical structure due to the deviating placements.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the 10 pedicle screws having been placed ca.5mm more superior than intended with the aid of navigation is unintended movement of the navigation reference array during the surgery: the spine fixated array was inadvertently bumped at least twice during the instrumentation in its close proximity at the surgery, with the reference movement warning appearing in the navigation software.Further the patient scan drape was resting on the array during the pre-surgery scan, possibly causing an additional difference of the array position during the surgery, compared to its navigation registered relation to the actual patient anatomy.Movement of the reference array relative to the patient anatomy led to a deviated display of tracked instrument positions by the navigation on the registered pre-surgery image set in comparison to their actual positions on the patient anatomy, which cannot be compensated by the navigation software.Apparently the resulting deviation of the navigation display was not recognized by the user with the necessary thorough navigation accuracy verification throughout the procedure, before the placements of the pedicle screws.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the thoracic-lumbar spine for fusion of vertebrae t11 to l5 due to a coronal deformity, with intended placement of 14 pedicle screws for fixation, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6.During the procedure the surgeons: attached the navigation reference array on vertebra l5, with the patient in prone position.Acquired an intra-operative (pre-surgery) ct scan for the region of interest of the spine with automatic image registration to match the display of the navigation to the current patient anatomy, verified the accuracy of registration in the navigation and accepted the registration to proceed.Used the navigated drill guide to create the pilot holes drilling through the guide tube, and a navigated straight probe for pilot hole verification.Placed the 14 pedicle screws with a non-brainlab screwdriver calibrated to navigation bilaterally into vertebrae t11-l5.Performed another intra-operative ct scan for verification, and determined that at least 10 of the 14 pedicle screws placed deviated by ca.5mm superior, breaching the vertebrae.Decided to re-place/re-position the deviating screws freehand with the screwdriver not navigated.Completed the surgery successfully as intended, and closed the patient.According to the surgeon: the deviation of the pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery with an intra-op ct verification, and the screws were corrected at the very same surgery.The final outcome of this surgery was successful as intended.There was no harm nor negative effect to the patient due to the placements, also not due to surgery/anesthesia prolong of ca.2-3hrs.There was no (direct or increased) risk to harm a critical structure due to the deviating placements.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key11327120
Report Number8043933-2021-00010
Device Sequence Number2581324
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number71115A
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/21/2021
Initial Report FDA Received Date02/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;